Legal Examiner Voices


Email Zachary Mandell
Zachary Mandell
Zachary Mandell
Attorney • (401) 273-8330

Diabetes Drug Invokana Linked to Serious Medical Conditions


The U.S. Food and Drug Administration has issued a warning that the type 2 diabetes drug Invokana may cause ketoacidosis, a serious condition that occurs when the body produces too many ketones. Symptoms of ketoacidosis include:

  • Nausea
  • Vomiting
  • Difficulty breathing
  • Confusion
  • Abdominal pain
  • Unusual sleepiness

As of May 15th, 2015 the FDA reported receiving information about approximately 20 cases of ketoacidosis, in which all the stricken patients required emergency room visits or hospitalization to treat the condition. Most of these patients took Invokana for about two weeks before the symptoms began to appear.

What is Invokana?

Invokana, approved by the FDA in 2013, is part of a new class of type 2 diabetes drugs known as sodium-glucose-cotransporter-2 (SGLT2) inhibitors, along with Invokamet, Farixga, Jardiance, Glyxambi, and Xigduo.

SGLT2 inhibitors are a class of prescription medicines that are FDA-approved for use with diet and exercise to lower blood sugar in adults with type 2 diabetes. When untreated, type 2 diabetes can lead to serious problems, including blindness, nerve and kidney damage, and heart disease. SGLT2 inhibitors lower blood sugar by causing the kidneys to remove sugar from the body through the urine. These medicines are available as single-ingredient products and also in combination with other diabetes medicines such as metformin (see Table 1 below). The safety and efficacy of SGLT2 inhibitors have not been established in patients with type 1 diabetes, and FDA has not approved them for use in these patients.

Besides ketoacidosis, other potentially dangerous side effects the FDA associates with Invokana use include:

  • Brain swelling
  • Kidney failure
  • Heart attack
  • Stroke

Patients experiencing any of these side effects should consult with their doctors before discontinuing use of Invokana, as serious health problems may result if the medication is stopped suddenly.


Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. marry says:
    up arrow

    Remove the serious medical condition. I was diagnosed with type 2 Diabetes and put on Metformin on June 26th, 2014. I started the ADA diet and followed it 100% for a few weeks and could not get my blood sugar to go below 140. Finally i began to panic and called my doctor, he told me to get used to it. He said I would be on metformin my whole life and eventually insulin. At that point i knew something wasn’t right and began to do a lot of research. On April 13th I found this book on http://www.wje592.com/i-am-finally-free-of-diabetes/. I read the book from end to end that night because everything the writer was saying made absolute sense. I started the diet that day and the next morning my blood sugar was down to 100, the next day was in the 90’s and now i have a fasting blood sugar between Mid 70’s and the 80’s. My doctor took me off the metformin after just one week of being on this lifestyle change. I have lost over 30 pounds in a month. I now work out twice a day and still have tons of energy. I have lost 6+ inches around my waist and I am off my high blood pressure medication too. I have about 20 more pounds to go till my body finds its ideal weight. The great news is, this is a lifestyle I can live with, it makes sense and it works. God Bless the writer. I wish the ADA would stop enabling consumers and tell them the truth. You can get off the drugs, you can help yourself, but you have to have a correct lifestyle and diet. No more processed foods.

  2. Kali says:
    up arrow

    Here a really great guide for you: http://www.Adiestree.com